Kansas, 2008

Flash Flood and Flood in Kansas, September 24 to 25, 2008

September 24 to 25, 2008 · NWS GLD · 13 events in 3 counties and zones

Thunderstorms developed during the afternoon hours and moved across northwest Kansas. Golf ball sized hail, winds to 70 mph and nearly a foot of rain fell in northern Gove county, resulting in road washouts and closures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$144,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed during the afternoon hours and moved across northwest Kansas. Golf ball sized hail, winds to 70 mph and nearly a foot of rain fell in northern Gove county, resulting in road washouts and closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 24, 2:12 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 24, 2:12 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT WED SEP 24 2008

.SYNOPSIS...
122 PM MDT WED SEP 24 2008

ANALYSIS OF WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE TROUGH
DEPARTING THE AREA AFTER KICKING OFF A FEW WEAK THUNDERSTORMS OVER
SOUTHEAST COLORADO EARLIER TODAY. FAIRLY ZONAL MID/UPPER FLOW IN
PLACE ACROSS THE CENTRAL HIGH PLAINS WITH A NEGATIVELY TILTED
SHORTWAVE TROUGH SLIDING EASTWARD ACROSS THE NORTHERN PLAINS AND
PRAIRIE PROVINCES OF CANADA. ANOTHER SHORTWAVE TROUGH WAS
BEGINNING TO IMPACT THE PACIFIC NORTHWEST. AT THE SURFACE...A WEAK
AREA OF LOW PRESSURE WAS DEVELOPING OVER SOUTHEAST COLORADO. THE
COLD FRONT WHICH PUSHED THROUGH THE AREA ON TUESDAY HAS STARTED A
SLOW PROGRESSION BACK NORTHWARD AS A DIFFUSE WARM FRONT.

FOLTZ
&&

.DISCUSSION...
122 PM MDT WED SEP 24 2008

PRIMARY FORECAST CONCERNS REVOLVE AROUND PRECIP CHANCES THIS
EVENING AND THEN AGAIN SUNDAY INTO MONDAY.

AS MENTIONED ABOVE...DIFFUSE WARM FRONT PUSHING NORTH OVER THE CWA
WITH A WEAK AREA OF SURFACE LOW PRESSURE DEVELOPING OVER SOUTHEAST
COLORADO. SOUTHERLY TO SOUTHEASTERLY FLOW HAS ALLOWED FOR AN
INCREASE IN BOUNDARY LAYER MOISTURE. 315K GFS ISENTROPIC SURFACE
SHOWS AN INCREASE IN MOISTURE TRANSPORT THIS AFTERNOON WITH BEST
LIFT FOCUSED OVER THE EASTERN PORTIONS OF THE GLD CWA BY 00Z. BY 06Z
THURSDAY...GREATEST FORCING FOR ASCENT SHIFTS EAST OF THE AREA SO
HAVE POPS ENDING AT THIS TIME. WITH 800-1000 J/KG ML CAPE IN
PLACE...CANT RULE OUT ISOLATED SEVERE BUT THREAT SHOULD BE
LIMITED AS FLOW ALOFT IS WEAK.

WILL SEE TEMPS WARM A DEGREE OR TWO ON THURSDAY AS H85 TEMPS JUMP
A DEGREE OR TWO C ACROSS THE AREA. WITH SUBSIDENCE IN PLACE...WILL
SEE GENERALLY CLEAR SKIES. WARM UP WILL CONTINUE ON FRIDAY WITH
MOST LOCATIONS APPROACHING IF NOT EXCEEDING THE 90 DEGREE MARK AS
H85 TEMPS WARM TO 25 C.

WEAK COLD FRONT MOVES THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY
MORNING PROVIDING LITTLE MORE THAN A SHIFT TO NORTHERLY WINDS.
WEAK UPGLIDE IS NOTED ON THE 310K NAM ISENTROPIC SURFACE BUT
MOISTURE IS LACKING LEADING TO CONDENSATION PRESSURE DEFICITS OF
AROUND 200MB. HAVE THROWN IN SILENT POPS TIED TO THE PASSAGE OF
THE COLD FRONT IN THE EVENT MODELS ARE UNDER ESTIMATING MOISTURE
RETURN BUT CONFIDENCE IN PRECIPITATION IS LOW AT THIS TIME.

MID/UPPER LEVEL PATTERN STARTS TO SHIFT BY SUNDAY MORNING WITH A
STRONG CLOSED LOW DROPPING SOUTH OUT OF SASKATCHEWAN AND MANITOBA INTO
THE NORTHERN PLAINS. LEAD SHORTWAVE TROUGH AND A SURFACE COLD
FRONT WILL IMPACT THE GLD CWA SUNDAY INTO THE DAY ON MONDAY. HAVE
MAINTAINED LOW SLIGHT CHANCE POPS STARTING SUNDAY MORNING. BEST
FORCING FOR ASCENT WILL BE OUT OF THE AREA BY AROUND 12Z MONDAY
BASED ON LATEST NUMERICAL GUIDANCE BUT STRONG CAA WILL CONTINUE.
H85 TEMPS DROP TO THE LOW TEENS RESULTING IN SURFACE TEMPS IN THE
MID 70S.

THE MID/UPPER LEVEL CLOSED LOW GETS HUNG UP OVER THE MIDDLE
MISSISSIPPI RIVER VALLEY ON TUESDAY BEFORE BEGINNING A SLOW
EASTWARD TREK INTO THE OHIO VALLEY AND LOWER GREAT LAKES ON
WEDNESDAY. AREA WILL CONTINUE TO BE UNDER THE INFLUENCE OF CAA
THROUGH THE END OF THE FORECAST PERIOD. MODELS GENERALLY TEND TO
BE TOO FAR EAST WITH DEEP CLOSED LOWS THIS FAR OUT SO WONT BE
SURPRISED IF MODELS TREND THIS FEATURE FURTHER WEST IN FUTURE
RUNS. BOTTOM LINE...WILL CARRY LOW 70S TEMPS OVER THE EASTERN
PORTION OF THE CWA BUT THIS WILL LIKELY NEED TO BE TRIMMED EVEN
FURTHER IF A FURTHER WESTWARD SOLUTION VERIFIES.

FOLTZ
&&

.AVIATION...
1145 AM MDT WED SEP 24 2008

FOR THE 18Z TAFS...VFR WILL PREVAIL THROUGH MUCH OF THE 24 HOUR
PERIOD. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 21-22Z
THEREAFTER WITH POSSIBLE MVFR BEFORE ACTIVITY MOVES NORTHEAST OF THE
AREA AFTER 05-07Z. EASTERLY WINDS AT 10 TO 20 MPH WILL VEER AND
BECOME SOUTHERLY BY SUNRISE ON THURSDAY.

MCGUIRE
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 24, 10:50 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT WED SEP 24 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT WED SEP 24 2008 /1150 AM CDT WED SEP 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS
LOW LEVEL MOISTURE RETURNS NORTH ALONG A DIFFUSE WARM FRONT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. A
FEW THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT HOURS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL ARRIVE LATE SUNDAY WITH WIDELY SCATTERED
THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 24, 3:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT WED SEP 24 2008

KSZ014-242215-
THOMAS-
445 PM CDT WED SEP 24 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HALFORD...AND MOVING NORTHEAST AT 8 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

LOCKHART

The radar

The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Thomas

When
September 24, 3:50 PM CST
Where
Thomas County, 1 mi E of Colby
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.400, -101.031

Hail, Thomas

When
September 24, 4:09 PM CST
Where
Thomas County, 3 mi NE of Colby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.431, -101.010

Hail, Gove

When
September 24, 5:00 PM CST
Where
Gove County, 10 mi SW of Quinter
Measured
1 in hail
Reported by
Public
Coordinates
38.968, -100.362

Thunderstorm Wind, Gove

When
September 24, 5:00 PM CST
Where
Gove County, 2 mi N of Gove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.979, -100.480

Hail, Gove

When
September 24, 5:05 PM CST to 5:10 PM CST
Where
Gove County, 5 mi SW of Quinter
Measured
1 in hail
Reported by
Public
Coordinates
39.019, -100.296

Hail, Norton

When
September 24, 5:15 PM CST to 5:45 PM CST
Where
Norton County, 8 mi S of Norton
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
39.714, -99.880

Heavy damage to camper, shingles on garage and windows in RV and pickup.

Thunderstorm Wind, Norton

When
September 24, 5:15 PM CST
Where
Norton County, 8 mi S of Norton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.714, -99.880

Hail, Norton

When
September 24, 5:25 PM CST
Where
Norton County, 2 mi N of Lenora
Measured
0.75 in hail
Reported by
Public
Coordinates
39.629, -100.000

Hail, Norton

When
September 24, 5:38 PM CST
Where
Norton County, 7 mi S of Norton
Measured
1.5 in hail
Reported by
Public
Coordinates
39.729, -99.880

Hail, Gove

When
September 24, 6:00 PM CST
Where
Gove County, 2 mi N of Gove
Measured
1 in hail
Reported by
Public
Coordinates
38.979, -100.480

Hail, Gove

When
September 24, 6:15 PM CST
Where
Gove County, 7 mi NE of Gove
Measured
1.25 in hail
Reported by
Public
Coordinates
39.022, -100.388

Flash Flood, Gove

When
September 24, 7:00 PM CST to September 25, 12:00 AM CST
Where
Gove County, 0.96 mi ESE of Grainfield to 3.84 mi NNE of Gove
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.116, -100.453

A series of thunderstorms moved across northern Gove county during the afternoon and evening hours. One cooperative observer recorded 6.61 inches of rain just west of Park by 1125 pm CDT , and an unofficial rainfall report of 10.60 inches was noted 3 miles east-southeast of Grainfield from a Gove county road department employee. Area roads were flooded and ditches were full of water. At least two people had to be rescued when their car went into a flooded ditch and stalled.

Flood, Gove

When
September 25, 12:00 AM CST to 1:00 PM CST
Where
Gove County, 2.32 mi S of Quinter to 3.95 mi W of Quinter
Cause
Heavy Rain
Property damage
$24,000
Reported by
Emergency Manager
Coordinates
39.037, -100.224

Castle Rock Road and surrounding county roads south of Quinter were closed due to high water in Big Creek resulting from extremely heavy rainfall. The heaviest precipitation occurred the previous evening across northern Gove county further upstream in the Grainfield and Park areas. County officials reported many road washouts and several damaged culverts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130698, 130699, 130700, 130708, 130701, 130702, 130707, 130703, 130704, 130705, 130706, 134650, 130697.